Alert archive / West Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 33, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 6, 2020, 10:05 PM EDT for Randolph County, West Virginia. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2020, 10:05 PM EDT (02:05 UTC)
- Expired
- Jul 6, 2020, 11:37 PM EDT
- In force
- 92 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Randolph County, WV
The radar
The Pittsburgh radar (KPBZ), 175 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 2511 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
766
WGUS51 KRLX 070205
FFWRLX
WVC083-070500-
/O.NEW.KRLX.FF.W.0033.200707T0205Z-200707T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1005 PM EDT Mon Jul 6 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
North Central Randolph County in northeastern West Virginia...
* Until 100 AM EDT.
* At 1005 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen with an additional inch possible. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Kerens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3901 7968 3900 7968 3899 7969 3897 7971
3895 7974 3894 7978 3894 7980 3895 7982
3897 7987 3899 7988 3902 7987 3903 7986
3905 7983 3906 7978 3905 7978 3904 7979
FLASH FLOOD...RADAR INDICATED
$$
HART2 follow-up statements
026
WGUS71 KRLX 070254
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1054 PM EDT Mon Jul 6 2020
WVC083-070500-
/O.CON.KRLX.FF.W.0033.000000T0000Z-200707T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-
1054 PM EDT Mon Jul 6 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM EDT TUESDAY FOR
NORTH CENTRAL RANDOLPH COUNTY...
At 1054 PM EDT, Although the heavy rainfall has ended across the
warned area, between 1.5 and 2.5 inches of rain fell late this
evening. Flash flooding is likely occurring in several areas.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Kerens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3901 7968 3900 7968 3899 7969 3897 7971
3895 7974 3894 7978 3894 7980 3895 7982
3897 7987 3899 7988 3902 7987 3903 7986
3905 7983 3906 7978 3905 7978 3904 7979
FLASH FLOOD...RADAR INDICATED
$$
HART731
WGUS71 KRLX 070337
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1137 PM EDT Mon Jul 6 2020
WVC083-070347-
/O.CAN.KRLX.FF.W.0033.000000T0000Z-200707T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-
1137 PM EDT Mon Jul 6 2020
...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL RANDOLPH
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3901 7968 3900 7968 3899 7969 3897 7971
3895 7974 3894 7978 3894 7980 3895 7982
3897 7987 3899 7988 3902 7987 3903 7986
3905 7983 3906 7978 3905 7978 3904 7979
$$
26What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 7:42 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 6, 7:42 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 742 PM EDT Mon Jul 6 2020 .SYNOPSIS... Heat continues through the end of the work week, with the late day thunderstorm. A cold front breaks the heat next weekend. && .NEAR TERM /THROUGH TUESDAY/... As of 738 PM Monday... No changes needed at this time. Isolated convection will continue for the next hour or so along various outflow boundaries. As of 215 PM Monday... Scattered showers and storms have begun to develop along the mountains this afternoon. A field of scattered Cu continues to develop throughout the CWA and shower/storm coverage is expected to spread into the lowlands this afternoon and evening. Soundings indicate winds remain fairly light well into the mid levels. This makes for very slow moving showers and thunderstorms... extended periods of rain within these storms could lead to a few localized hydro impacts. On the positive side, the lack of shear will hinder severe storm formation. Depending on the extent of convection and cloud coverage, temperatures may peak a couple of degrees cooler than the forecast high's in some areas, though it will still be hot. Upper level ridging remains the overall pattern both today and tomorrow, though several weak troughs are expected to pass through the area. On Tuesday, a tropical low develops to the southwest and begins to move toward the East Coast...this system is expected to bring additional moisture into the area with the main effects coming late this week and into the weekend. For tomorrow, daytime high temperatures remain hot with highs in the 90s across the lowlands and 70s to 80s in the mountains. Expecting to once again reach or surpass convective temperatures and it is likely that showers and storms will develop during the afternoon and evening. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 255 PM Monday... We will be in the final stretch of the current heat wave this period. A weak upper level low meanders about the central Appalchians this period, amid a modestly high height field across much of the eastern U.S. except the upper Great Lakes and northeastern states. This will keep the chance for afternoon and evening showers and thunderstorms going, followed by overnight fog formation where ever rain occurs. With high CAPE and low shear/light flow, the severe threat is limited, although hail and DCAPE downdrafts are possible. However, the slow moving storms could give rise to localized flooding where the downpours persist. The weak upper level low is forecast to have a negative tilt trough pivoting up the southeast and then middle Atlantic coasts, with a surface low pressure reflection moving up along the coast, and making its closest approach to the forecast area near the end of the period. Central guidance temperatures reflect the heat and humidity, maintaining lowland highs in the mid 90s and afternoon dew points in the upper 60s to around 70, combining to produce apparent temperature values in the upper 90s. While this is shy of heat advisory criteria of 100, it is persistent. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 255 PM Monday... The current heat wave breaks down this period, in response to amplification of the upper level pattern. Upper level high pressure of a modest 593 dm at h5 over the desert southwest today, swells to a nearly 600 dm high by early next week, as it nudges northward into the four corners region. Meanwhile, troughing in the east knocks down h5 heights over the forecast area down by about 15 dm. Low pressure moving up the east coast this week makes its closest approach near the start of the period, but is not likely to directly impact the forecast area, as the amplifying trough kicks the system quickly away to the northeast. As the troughing develops, individual short wave troughs begin approaching and crossing the area Friday and Friday night. This should increase the likelihood of showers and thunderstorms, and somewhat increase the strength of thunderstorms, Friday afternoon and evening, given a slight up tick in flow/shear. While precipitation is likely on Saturday, the coverage will limit heating and instability, especially if the front crosses early. The main upper level trough keeps the chance for showers and thunderstorms going Sunday, but may move far enough east to allow high pressure with drier air to start building into the middle Ohio Valley next Monday. Central guidance reflects temperatures returning to near normal by the end of the period. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 740 PM Monday... Isolated convection will wane by 02Z. While some river valley fog is expected, any IFR or worse restrictions is not anticipated at any terminal at this time. Predominately VFR conditions Tuesday amid a FEW to SCT 6-7kft CU field. SCT convection will initiate across the mountain ridges midday with subsequent outflow boundaries serving as the primary forcing mechanism for isolated activity later in the afternoon outside of the mountains. Winds remain calm to light throughout the TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Fog overnight could be more prevalent than forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE TUE 07/07/20 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H L L L M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z WEDNESDAY... IFR possible with valley fog in the late night/early morning hours each day, especially if rain falls at the terminal in daytime showers/storms. Brief IFR possible in thunderstorms during the afternoon and evening hours each day. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/JLB NEAR TERM...30/JLB SHORT TERM...TRM LONG TERM...TRM AVIATION...30
Hazardous weather outlook, Jul 6, 2:24 PM EDT, 7 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 224 PM EDT Mon Jul 6 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 071830- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor- 224 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat indices may flirt with Heat Advisory levels nearly each afternoon during the upcoming week. Heat index values each afternoon should briefly peak in the upper 90s to perhaps around 100 degrees. A Heat Advisory may eventually be required for portions of the area if conditions become hotter than currently forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ033-034-039-040-515>526-071830- Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 224 PM EDT Mon Jul 6 2020 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 6, 6:20 PM EDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
620 PM EDT Mon Jul 6 2020
WVZ025-062245-
Logan-
620 PM EDT Mon Jul 6 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL LOGAN
COUNTY...
At 620 PM EDT, strong thunderstorms were clustered near Logan, moving
north at 10 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Blair and Sharples.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3781 8190 3795 8195 3796 8190 3795 8186
3795 8182 3794 8180 3784 8181
TIME...MOT...LOC 2220Z 166DEG 8KT 3789 8187
HARTSpecial weather statement, Jul 6, 6:26 PM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
626 PM EDT Mon Jul 6 2020
OHZ087-062245-
Lawrence-
626 PM EDT Mon Jul 6 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LAWRENCE COUNTY...
At 626 PM EDT, a strong thunderstorm was located 9 miles northeast of
Lake Vesuvius. The storm is nearly stationary.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
This storm will remain over mainly rural areas of north central
Lawrence County.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3878 8259 3878 8253 3877 8251 3871 8252
3870 8258
TIME...MOT...LOC 2226Z 355DEG 1KT 3874 8256
HARTSpecial weather statement, Jul 6, 6:40 PM EDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
640 PM EDT Mon Jul 6 2020
WVZ024-062300-
Mingo-
640 PM EDT Mon Jul 6 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MINGO COUNTY...
At 640 PM EDT, a strong thunderstorm was located over Williamson. The
storm is nearly stationary.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Williamson, Delbarton and Chattaroy.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3766 8224 3766 8227 3768 8228 3767 8229
3768 8230 3770 8230 3771 8231 3772 8230
3770 8213 3764 8222
TIME...MOT...LOC 2240Z 014DEG 1KT 3767 8227
HARTLocal storm report, Jul 6, 7:46 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
746 PM EDT MON JUL 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND DMG WILLIAMSON 37.67N 82.27W
07/06/2020 MINGO WV BROADCAST MEDIA
REPORTED TREES DOWN IN WILLIAMSON
0656 PM TSTM WND DMG CHATTAROY 37.70N 82.27W
07/06/2020 MINGO WV UTILITY COMPANY
TREES DOWNED ON POWERLINES FROM STORM
0701 PM TSTM WND DMG FAIRVIEW 37.68N 82.30W
07/06/2020 MINGO WV EMERGENCY MNGR
TREES BLOWN DOWN IN FAIRVIEW
&&
EVENT NUMBER RLX2001038
EVENT NUMBER RLX2001039
EVENT NUMBER RLX2001040
HARTSpecial weather statement, Jul 6, 7:58 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
758 PM EDT Mon Jul 6 2020
WVZ005-070030-
Wayne-
758 PM EDT Mon Jul 6 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL WAYNE
COUNTY...
At 758 PM EDT, strong thunderstorms were clustered over Hode, or 7
miles east of Inez. The storms are nearly stationary.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Wilsondale and Crum.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3792 8248 3800 8242 3798 8231 3796 8229
3787 8239 3786 8242 3787 8241 3790 8244
3791 8246 3791 8247
TIME...MOT...LOC 2358Z 183DEG 1KT 3790 8241
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:43 AM EDT | Special Weather Statement | RLX | Upshur | 47 min |
| Jul 7, 6:35 PM EDT | Special Weather Statement | RLX | Boone | 25 min |
| Jul 7, 7:05 PM EDT | Special Weather Statement | RLX | Taylor | 25 min |
| Jul 7, 7:22 PM EDT | Severe Thunderstorm Warning | RLX | Taylor | 38 min |
| Jul 7, 7:31 PM EDT | Special Weather Statement | RLX | Kanawha | 29 min |
| Jul 7, 7:42 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 29 min |
| Jul 7, 7:50 PM EDT | Special Weather Statement | RLX | Harrison | 25 min |
| Jul 7, 7:56 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Taylor | 33 min |
Nearby
Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.